Ultrasensitive TSH vs TSH

I'm new to this so maybe someone can enlighten me as to the difference between TSH and Ultrasensitive TSH. What's the desired goal level of either? I was told for non-cancer patients it's a TSH between 0.4 and 4.0 (I'm not sure what that translates for Ultrasensitive TSH), but with cancer patients the TSH should be between 0.3 and 3.0. Further confusing is that my doc said I'm "high risk" and need to be at 0.1 or less. Does an increase in thyroid medication result in the TSH numbers decreasing? If so, I'm in a fix as I feel horrible on this medication and would like to take as little of it as possible - regardless what it does to my numbers! Any enlightenment would be appreciated.

Report post

8 replies. Join the discussion

the medication is a hormone your body produced on its own when you had a thyroid. yes, an increase in med will decrease the TSH. More T4 equals less TSH and vice versa, that is how the two work together in the body.

here's info on the 3rd generation TSH test:

http://labtestsonline.org/understanding/analytes/tsh/tab/faq

3. What is a 3rd generation TSH and an ultrasensitive TSH?

Both of these terms relate to the evolution of the TSH test. Over time, increasingly sensitive and specific TSH tests have been developed and adopted. Most laboratories now use the 3rd generation/ultrasensitive TSH test as their "TSH test." This newest version is about 100 times more sensitive than the first-generation TSH test.

and this:

http://www.bouldermedicalcenter.com/articles/Thyroid_Function_Tests.htm

Serum TSH Assays

First generation TSH assays have detection limits of about 5 to 10 mU/L. Since the normal range for TSH is about 0.5 to 5.0 mU/L, these assays often miss mild hypothyroidism (where the TSH is usually just above 5) and are totally inadequate for assessment of hyperthyroidism (where the TSH is usually below 0.5). As a result, most laboratories have stopped using the first generation TSH assay.

Second generation TSH assays have a lower detection limit of about 0.1 mU/L. These assays distinguish normal from hypothyroid patients with a high degree of accuracy. Since the detection limit is just below the normal range for TSH of about 0.5 to 5.0 mU/L, these assays can also be used as screening tests to distinguish hyperthyroidism from normal thyroid function. Second generation assays are currently in wide use.

Third generation TSH assays have become available with detection limits of about 0.01 mU/L. Because of the considerably lower detection limit, these assays can reliably distinguish between normal and hyperthyroid patients. Because the distinction between normal and hyperthyroid patients is usually not a problem, these assays have limited value and are not widely utilized.

Report post

Well, thank you for that valuable information. Who knew? Meanwhile, I'm just dragging in from the ER. After four weeks of terrible joint pain and now days of jitters so bad that I feel I've been swilling on a dozen Red Bulls, I needed to know what my blood looked like. But they could do only a TSH (it came back at 0.07 which they said is way too low and no doubt the cause of the symptoms). The ultrasensitive TSH tests that had been run in March and May were 0.012 and 0.016, so my medication has been too high for some time. Anyway, tomorrow I'm going to try to get an apptmnt with my endo and hopefully she'll adjust my medication and run one of the more sophisticated tests as you mentioned. Thanks again.

Report post

Sandy, I am at intermediate risk. They cut my dose to 112. There are other ways to deal with this too. They might tell you to take half a dose on a certain day. If they can't cut or lower your dose see if you can get a prescription of Atenolol 25 mg. it is not good too be that hyper. I know, I was there and I feel bad for you. You will feel better on the atenolol and you could prob cut that to half after the side effects lessen. Wishing you well!

Report post

That you BeingCelestial..... I'll make a note of the Atenolol and ask my doc about it when I see her July 10th. What is it anyway, and why in the heck didn't someone (like my doctor or the ER) suggest it when they found out I had too much medicine kicking around in me. Instead, I'm doing it the cold turkey way (they told me to stop all med for 3 days, then start back Thursday at a dose of 100 instead of 112). This has been a bit of a roller coaster ride from the get-go. Just in 6 months my dosage has gone from .088 (right after the surgery), then up to .112, then up even more to .137, then back down to .125 and now retreating to .100. I feeling like I'm driving a car with one foot on the accelerator and the other on the brake and it's making me nutty!

Report post

I read that others have gone through the dose changes too. I was told that the levo/synthroid stays in our systems a few days. That is probably why they are stopping you to level you out. Keep me posted.

Report post

Thx, B.C. I'm a little discouraged. Started the new Levoxyl 100 this morning and by afternoon muscle pain was starting back in my legs. Called the doc, and she said stop medication again for another two days, then try 3/4 a pill starting with day three. Not sure why this old body's gotten so cranky - have been on varying doses for 5 months before running into snags... but I guess that's the problem, they just kept upping my dosage (to suppress cancer) until they finally pushed my system over the edge. Now I'm having a heck of a time getting back to where I was. Can handle the joint/muscle pain but ooh boy, don't want to get the "jitters" back as that's what nearly did me in! Don't know if folks are referring to it as anxiety, but it's very much a whole-body, chemical reaction feeling that keeps me wired, day and night. Hate it.

Report post

Oh, thank you for reminding me of that great idea about Atenolol. Have no idea what it is, but definitely going to ask my doc about it when I see her July 10th. Otherwise, I'm just going to be bouncing off the walls like a fruitcake. As I said, pain's one thing as I'm use to a lot of it for other health issues, but it's this ramped-up deal I can't cope with.

Report post

you are right, TS. there is a difference between anxiety and the "hyper" feeling we experience from the levo/synthroid dose. i know, i have suffered with anxiety attacks. atenolol is a beta blocker. it blocks betas (just kiddin') but that is what it is and it does something to regulate the heart rate. you might get an opposite effect after you are on it for a few weeks. just let the dr. know and you will prob. have to cut the dose. i too have a lot of muscle, fascia, joint pain and burning, etc. it's got to be connected. i had this for quite a few years b/4 thyca diagnosis. now i am dealing with a 2mm neuroendocrine tumor (carcinoid) found in the tube that connects the stomach to the small intestine (duodenum). i have to undergo a 2nd endoscopy to remove more tissue since they didn't get it all the 1st time. lifelong monitoring for this as well as the thyca. that is anxiety and it's different from the horrible hyper feeling we go through.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support ThyCa

Help ThyCa: Thyroid Cancer Survivors' Association reach its goals and support people like yourself by making a donation today.

Donate to  ThyCa: Thyroid Cancer Survivors' Association

Discussion topics

Help and information from ThyCa

Community leaders